If You’re Noticing These Signs, You Need to Take Your Rash to a Doctor ASAP

TipHero

You may think you know your body, but dismissing strange bumps on your skin as a passing nuisance isn’t a good idea. Weird rashes caused by bacteria, viruses, or something you’re ingesting could in fact be putting your health in jeopardy.

But how do you know when you should be concerned? Before googling yourself into a vortex of worry and hypochondria, you can check with an expert. In this video, dermatologist Dr. Elissa Lunder takes us through steps to assess serious skin conditions.

You may recognize some of these from personal experience, and others may be clues to something that’s been ailing you but you’ve blown it off. Check out what could be popping up on your skin.

  1. Shingles

    skin rash examHowcast

    Shingles is caused by the same herpes virus that causes chickenpox. If you’ve ever had chickenpox, there’s a good chance that you could develop shingles in your lifetime as well. It’s a painful, viral condition that can appear when the chickenpox virus is no longer dormant. More than half of cases are in adults over age 60, but anyone can get this rash.

    Shingles outbreaks require medical intervention, and complications can occur if the rash is close to the eye area. Listen to Dr. Lunder as she explains what the rash looks like and how it appears on the body. This will help you determine if you might have it and when to seek medical care. She stresses how important it is to receive immediate treatment to avoid major issues.

  2. Drug Reaction Rashes

    You might think you that weird rash on your skin is from a bug bite or food intolerance, but it could be something you’re taking. Dr. Lunder points out that OTC meds and supplements can cause reactions, but one of the most common sources of skin blunders is antibiotics.

    Typically, they begin after a few days of being on your prescription. Such rashes may be confined to a small area or spread to cover larger portions of the body. According to the doc, redness, swelling, or blistering may also be present. If that’s the case, you should discontinue the medication immediately and seek medical attention.

Generally, if the rash is accompanied by difficult breathing, blisters on the skin or in the mouth, and/or swelling, seek emergency care. Also, be on the lookout for fever or pain, as that also requires a physician’s exam.

Other drug related rashes can resemble pimples or scales, and show up anywhere on the body, including the genitals. If you suspect that you have a drug induced rash, it’s important to keep track of what you’re taking so that doctors can pinpoint the cause.

It’s also possible for you to have a reaction even after being on a drug for an extended period of time. Keep track! Watch the clip below to hear Dr. Lunder’s advice for detecting skin problems that affect the whole body.

Have you ever experienced a rash that required emergency medical care? Are you prone to one of the skin conditions mentioned in the video?